Is this what’s causing your stomach pain?

Is this what’s causing your stomach pain?

If you suffer from frequent stomach pain, be sure you know the ABCs of your NSAIDs – they may be the cause of what’s bothering you.

Non-steroidal anti-inflammatory drugs (NSAIDs) are common medications taken by individuals suffering from minor aches and pains or inflammation.

While NSAIDs can have many benefits when it comes to pain relief, continued, heavy use of them is also known to cause gastrointestinal issues such as abdominal pain, upset stomach and peptic or duodenal ulcers.

“A peptic, or duodenal, ulcer is the result of an imbalance between the stomach and duodenal mucosal lining and the amount of acid produced,” says Yvonne Rees, an Advocate Nurse at Advocate BroMenn Medical Center in Normal, Ill.

“Symptoms caused by a peptic ulcer include upper abdominal pain just below the breastbone, which typically comes and goes and can wake you up from your sleep, as well as bloating, retching and nausea.”

NSAIDs that can increase a person’s risk for developing a peptic ulcer include:

  • Aspirin, like Bayer®
  • Ibuprofen, like Motrin® and Advil®
  • Naproxen, like Aleve®
  • Aspirin hybrids, like Excedrin®

Rees warns that while consumers may think of these pain relievers as being different products, they are all NSAIDs and can cause stomach harm with overuse.

“I have a passion for patients understanding how to take their medications and why they’re taking them,” says Rees. “They need to understand how the medications work and the effects they can expect to experience.”

According to a recent Australian study, patients who are at high risk for developing peptic ulcers include those with a previous history of peptic ulcer disease, heart disease, a high-dose and long-term use of NSAIDs, patients who are 65 years of age or older, patients who regularly drink and smoke and patients who have autoimmune diseases, such as rheumatoid arthritis and lupus.

Peptic ulcers are typically diagnosed with an endoscopy, which allows doctors to look at the lining of the esophagus, stomach and duodenum, or a blood test or stool culture, which will tell doctors if you have H. pylori, a bacteria unrelated to NSAID use that infects the stomach and can lead to an ulcer.

Treatments for peptic ulcers include a 4-8 week course of acid-suppressing medications to allow the ulcer to heal, as well as antibiotics if the ulcer was caused by H. pylori, says Rees.

“Surgery is also performed in more serious cases, when there are complications like bleeding or perforation,” she adds.

Rees suggests eating smaller and more frequent meals, as well as avoiding alcohol consumption to ensure the peptic ulcer heals properly.

Related Posts

Comments

About the Author

Danielle Sisco
Danielle Sisco

Danielle Sisco, Health enews contributor, is a public affairs and marketing intern at Advocate BroMenn Medical Center in Normal, Ill. She is a Senior at Illinois State University, and will be graduating in December 2017 with a Bachelor’s Degree in Public Relations and Business Administration. In her free time, Danielle enjoys going to country music concerts, coaching and playing volleyball, and spending quality time with her family, friends, and puppy.